Missouri, 2016

Excessive Heat in Missouri, July 22, 2016

July 22, 2016 · NWS MEG · 2 events in 2 counties and zones

High heat and humidity contributed to heat indices of 110 degrees or better across a large portion of the Midsouth from the late morning through the early evening hours of July 22nd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

High heat and humidity contributed to heat indices of 110 degrees or better across a large portion of the Midsouth from the late morning through the early evening hours of July 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 22, 9:54 AM CST, 6 minutes earlier.

Area forecast discussion, Jul 22, 9:54 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1054 AM CDT FRI JUL 22 2016

.UPDATE...
Updated to expand Heat Warning

&&

.DISCUSSION...

Current heat indice this hour at Walnut Ridge shows 108F. Thus
have expanded the Excessive Heat Warning to both Lawrence and
Randolph counties through 23/01z.

JAB

&&

.PREV DISCUSSION... /issued 828 AM CDT FRI JUL 22 2016/

UPDATE...
Updated for issuance of Excessive Heat Warning

DISCUSSION...

Temperatures this morning already running a degree or two hotter
than this time yesterday in the Delta counties. Most of this
region should top out in the upper 90s today before isolated
convection develops. With dewpoints mixing down into the mid
70s...heat indices should reach 110 to 112F degree range...prompting
the Excessive Heat Warning. As a reminder...this heat and
humidity may trigger a few severe wet microbursts this afternoon.

JAB

PREV DISCUSSION... /issued 602 AM CDT FRI JUL 22 2016/

DISCUSSION... /issued 358 AM CDT FRI JUL 22 2016/

A broad 598dm 500mb ridge will remain centered over the southern
plains today, in similar fashion to the past several days. The
Midsouth will remain under the eastern periphery of this ridge,
under weak northerly flow aloft weakened daytime convective
inhibition.

The primary short term forecast challenge remains heat indices.
Several factors will be a play today: coverage of thunderstorms,
high level convective debris clouds from a decaying southward-
moving MCS over the mid-MS River valley, and the varying dewpoint
measurement and local scale effects associated with the varying
observation platforms. Synoptically, it appears heat indices will
have a potential to reach 110 degrees over northeast AR and the MO
bootheel, but given the aforementioned factors, have decided to
continue with the Heat Advisory and hold off on an Excessive Heat
Warning at this time. The advisory may need to upgraded to an
Excessive Heat Warning if ASOS-measured dewpoints over northeast
AR do not sufficiently mix out with daytime heating.

Similar conditions forecast for Saturday, except perhaps a bump
in afternoon thunderstorm coverage, as the upper ridge begins a
slow deamplification. This trend continues into early next week,
with the main lobe of the upper ridge retrograding to the desert
southwest. Concurrently, a weak easterly wave will lower convective
inhibition along the gulf coast and lower MS River valley, while
stronger westerlies drop into the Ohio River valley by early
Wednesday. This northern branch will phase with the weak subtropical
wave to the south, bringing increased rain chances and moderating
daytime temps to the Midsouth. GFS progs precipitable water values
around 2 inches. By Thursday or Friday of next week, portions of
the Midsouth may not warm out of the 80s, depending on afternoon
storm coverage.

PWB

&&

.AVIATION...

12Z TAF Set

Some patchy fog is occurring at KMKL this morning. Fog should
lift by 15Z. Fog may occur again late tonight at KMKL. Otherwise,
expect VFR conditions to prevail over the next 24 hours. Although,
have added VCTS wording at KMKL at 16Z and KTUP at 18Z as an
outflow boundary from ongoing convection over Illinois could move
into the area and trigger some development. In addition, have
added VCTS wording at KMEM as a thunderstorm has developed near
the airport every day for the past week around 21Z. Pattern hasn't
changed so see why this wouldn't occur again this afternoon. Winds
will be light and variable through the period.

KRM

&&

.MEG Watches/Warnings/Advisories...
AR...Excessive Heat Warning until 8 PM CDT this evening for Clay-
     Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
     Pemiscot.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Dunklin-Pemiscot.

MS...Excessive Heat Warning until 8 PM CDT this evening for Coahoma-
     DeSoto-Tunica.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Coahoma-DeSoto-Tunica.

     Heat Advisory until 8 PM CDT Saturday for Alcorn-Benton MS-
     Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
     Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-Tippah-
     Tishomingo-Union-Yalobusha.

TN...Excessive Heat Warning until 8 PM CDT this evening for Dyer-Lake-
     Lauderdale-Obion-Shelby-Tipton.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Dyer-Lake-Lauderdale-Obion-Shelby-Tipton.

     Heat Advisory until 8 PM CDT Saturday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Madison-McNairy-Weakley.

&&
Hazardous weather outlook, Jul 22, 7:12 AM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
812 AM CDT FRI JUL 22 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-231515-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
812 AM CDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS LEVELS OF HEAT ARE FORECAST FOR ALL OF THE MIDSOUTH
TODAY. MIDDAY AND AFTERNOON HEAT INDICES WILL RANGE FROM 105 OVER
NORTHEAST MISSISSIPPI...TO AROUND 112 DEGREES ALONG AND JUST WEST
OF THE MISSISSIPPI RIVER.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.
LOCALLY HEAVY RAINFALL AND DAMAGING WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MIDDAY AND AFTERNOON HEAT INDICES WILL RANGE FROM 105 TO 110
DEGREES SATURDAY...AND ABOVE 100 DEGREES INTO EARLY NEXT WEEK.

THE CHANCES FOR THUNDERSTORMS INCREASE TOWARD THE MIDDLE OF NEXT
WEEK...WITH A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Dunklin

When
July 22, 10:00 AM CST to 5:00 PM CST
Where
Dunklin forecast zone
Reported by
AWOS
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Heat indices of 110 degrees or higher.

Excessive Heat, Pemiscot

When
July 22, 10:00 AM CST to 5:00 PM CST
Where
Pemiscot forecast zone
Reported by
AWOS
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Heat indices of 110 degrees or higher.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644488, 644490.